CardioNerds co-founder Daniel Ambinder joins Cleveland Clinic cardiology fellows, Dr. Essa Hariri, Dr. Anna Scandinaro, and Dr. Beka Bekhdatze, Clinical pharmacist at Cleveland Clinic, Dr. Ashley Kasper, and Dr. Craig Parris from Ohio State University Medical Center for a walk at Edgewater Park in Cleveland, Ohio. Dr. Andrew Higgins (Crtitical Care Cardiology and Advanced HF / Transplant Cardiology at Cleveland Clinic) provides the ECPR for this episode. They discuss the following case involving a rare cause of non-ischemic cardiomyopathy. A young African American male was admitted for cardiogenic shock following an admission a month earlier for treatment resistant psychosis. He was diagnosed with medication-induced non-ischemic cardiomyopathy, which resolved with a remarkable recovery of his systolic function after discontinuation of the culprit medication, Clozapine. Episode notes were drafted by Dr. Essa Hariri. Audio editing by CardioNerds Academy Intern, student doctor Shivani Reddy.
Enjoy this case report co-published in US Cardiology Review: Clozapine-induced Cardiomyopathy: A Case Report
CardioNerds is collaborating with Radcliffe Cardiology and US Cardiology Review journal (USC) for a ‘call for cases’, with the intention to co-publish high impact cardiovascular case reports, subject to double-blind peer review. Case Reports that are accepted in USC journal and published as the version of record (VOR), will also be indexed in Scopus and the Directory of Open Access Journals (DOAJ).
Pearls – An Unusual Case of Non-ischemic Cardiomyopathy
- The diagnosis of drug-induced non-ischemic cardiomyopathy is usually one of exclusion. High clinical suspicion is needed to diagnose drug-induced cardiomyopathy.
- Missing the culprit medication causing drug-induced cardiomyopathy could be detrimental as there is a high probability of reversing a systolic dysfunction after stopping the offending medication.
- Clozapine is an effective medication for the treatment-resistant schizophrenia and is associated with reduced suicide risk.
- Clozapine is reported to cause drug-induced cardiomyopathy and is more common with rapid drug titration. Clozapine is more commonly associated with myocarditis.
- Close monitoring and vigilance are critical to preventing cardiac complications associated with initiating clozapine.
- The management of clozapine-associated cardiomyopathy includes clozapine cessation and heart failure guideline-directed medical therapy.
Show Notes – An Unusual Case of Non-ischemic Cardiomyopathy
We treated a case of clozapine-associated cardiomyopathy presenting in cardiogenic shock. Drug-induced cardiomyopathy is a common yet under-recognized etiology of non-ischemic cardiomyopathy. Clozapine is an FDA-approved atypical antipsychotic medication frequently prescribed for treatment-resistant schizophrenia and the only antipsychotic agent that has been proven to significantly reduce suicide among this patient population.
However, Clozapine is reported to be associated with several forms of cardiotoxicity, including myocarditis (most common), subclinical clozapine associated cardiotoxicity, and least commonly, drug-induced cardiomyopathy. Clozapine-associated cardiomyopathy should be considered as a differential diagnosis in schizophrenic patients presenting with signs of acute heart failure.
Rapid titration of clozapine is a risk factor for clozapine-associated cardiomyopathy and clozapine-associated myocarditis. To date, there is no evidence or consensus supporting preemptive screening. According to the American Psychiatric Association, whenever clozapine-induced myocarditis or cardiomyopathy is suspected, a cardiology consult is warranted. Experts recommend, when initiating clozapine, to obtain baseline troponin, CRP, and echocardiography upon drug initiation. This is followed by daily symptom assessment and a hemodynamic assessment on every other day. A biochemical assessment of CRP and troponin levels is warranted every 7 days. The authors recommend clozapine caseation if troponin rises above twice the upper normal limit or if CRP levels exceeds 100 mg/L. Because clozapine is a highly effective medication in treating schizophrenia, close monitoring and vigilance is critical to prevent deleterious complications associated with drug cardiotoxicity. Several mechanisms have been proposed to explain the cardiotoxicities reported with clozapine. Most patients with clozapine-associated cardiotoxicity remain asymptomatic, while others may present with typical acute congestive heart failure. The most common presenting symptom was shortness of breath (60%) followed by palpitations (36%), and the main echocardiographic finding in all patients with this disease is systolic dysfunction with reduced ejection fraction.
The management of clozapine-associated cardiomyopathy includes clozapine cessation and heart failure guideline-directed medical therapy. Clozapine suspension along with conventional heart failure management have led to a significant improvement in left ventricular function. Decisions regarding resuming clozapine therapy are highly individualized and should consider weighing in the risks and benefits of treatment. Whenever clozapine is rechallenged, very close monitoring and frequent echocardiography may be warranted to prevent subsequent cardiotoxicity.
References – An Unusual Case of Non-ischemic Cardiomyopathy
2. Heidenreich PA, Albert NM, Allen LA, et al. Forecasting the impact of heart failure in the united states a policy statement from the american heart association. Circ Heart Fail. 2013;6(3). doi:10.1161/HHF.0b013e318291329a
4. Keepers GA, Fochtmann LJ, Anzia JM, et al. The American psychiatric association practice guideline for the treatment of patients with schizophrenia. American Journal of Psychiatry. 2020;177(9). doi:10.1176/appi.ajp.2020.177901
6. Taipale H, Tanskanen A, Mehtälä J, Vattulainen P, Correll CU, Tiihonen J. 20-year follow-up study of physical morbidity and mortality in relationship to antipsychotic treatment in a nationwide cohort of 62,250 patients with schizophrenia (FIN20). World Psychiatry. 2020;19(1):61-68. doi:10.1002/wps.20699
11. Baran DA, Grines CL, Bailey S, et al. SCAI clinical expert consensus statement on the classification of cardiogenic shock: This document was endorsed by the American College of Cardiology (ACC), the American Heart Association (AHA), the Society of Critical Care Medicine (SCCM), and the Society of Thoracic Surgeons (STS) in April 2019. Catheterization and Cardiovascular Interventions. 2019;94(1). doi:10.1002/ccd.28329
15. Yost BL, Gleich GJ, Fryer AD. Ozone-induced hyperresponsiveness and blockade of M2 muscarinic receptors by eosinophil major basic protein. J Appl Physiol. 1999;87(4). doi:10.1152/jappl.19220.127.116.112
16. Yuen JWY, Kim DD, Procyshyn RM, White RF, Honer WG, Barr AM. Clozapine-induced cardiovascular side effects and autonomic dysfunction: A systematic review. Front Neurosci. 2018;12(APR). doi:10.3389/fnins.2018.00203
17. Ronaldson KJ, Taylor AJ, Fitzgerald PB, Topliss DJ, Elsik M, McNeil JJ. Diagnostic characteristics of clozapine-induced myocarditis identified by an analysis of 38 cases and 47 controls. Journal of Clinical Psychiatry. 2010;71(8). doi:10.4088/JCP.09m05024yel
18. de Leon J, Tang YL, Baptista T, Cohen D, Schulte PFJ. Titrating clozapine amidst recommendations proposing high myocarditis risk and rapid titrations. Acta Psychiatr Scand. 2015;132(4). doi:10.1111/acps.12421
19. Ronaldson KJ, Fitzgerald PB, Taylor AJ, Topliss DJ, Wolfe R, McNeil JJ. Rapid clozapine dose titration and concomitant sodium valproate increase the risk of myocarditis with clozapine: A case-control study. Schizophr Res. 2012;141(2-3). doi:10.1016/j.schres.2012.08.018
20. Ronaldson KJ, Fitzgerald PB, Taylor AJ, Topliss DJ, McNeil JJ. A new monitoring protocol for clozapine-induced myocarditis based on an analysis of 75 cases and 94 controls. Australian and New Zealand Journal of Psychiatry. 2011;45(6). doi:10.3109/00048674.2011.572852
23. de Leon J, Schoretsanitis G, Smith RL, et al. An International Adult Guideline for Making Clozapine Titration Safer by Using Six Ancestry-Based Personalized Dosing Titrations, CRP, and Clozapine Levels [published correction appears in Pharmacopsychiatry. 2022 Jan 20;:]. Pharmacopsychiatry. 2022;55(2):73-86. doi:10.1055/a-1625-6388